Missouri, 2002Damaging Wind in Missouri, December 18, 2002
December 18, 2002 · NWS LSX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 17, 12:30 PM CST, 12 hours 34 minutes earlier.
Area forecast discussion, Dec 17, 12:30 PM CST, 12 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CST TUE DEC 17 2002
WRM FNT LIES ACRS THE ERN OZARKS ATTM WITH FNT JUST N OF FAM-VIH
LN. N OF FNT DEWPT CONTS TO PUSH THE TEMP UPWRD WITH FOG STILL
PERSISTING ACRS THE STL AREA. FNT WILL CONT TO LIFT NWD TNGT WITH
CHALLENGING FCST AHD. TIGHT GRAD FCST BY ETA TNGT WITH BNDRY LYR
WIND FCST 30-35 KTS ACRS THE ENTIRE AREA.
STRNG H3 JET OVR SRN CA THIS MRNG FCST TO MOVE INTO CNTRL OK BY 12Z
WED WITH THE NOSE UP TO STL AREA BY WED EVE AT 120 KTS. AT 12Z WED,
ETA IS FCSTG BEST LI OVR NE CRNR OF MO UNDR UPR DVRGC BULLSEYE. IN
RESPONSE MODEL FCSTS 850 JET OF 50-60 KTS ACRS THE ENTIRE CWA WITH
SGNFNT MSTR CNVGC INTO CNTRL/NE MO BY MIDN. ETA TENDS TO OVRFCST
THE WIND, AND AT MIDN THE NGM AND GFS ARE RUNNING 10-20 KTS LWR AT
850.
IN THE EXTND PD, THE GFS AND UKMET FM THE 00Z RUN ARE ALMST
IDENTICAL AT H5 FOR FRI EVE WITH DEEP TROF FCST FM THE UPR MIDWEST
INTO THE SRN PLNS WITH RDG OVR THE GRT BASIN. THE ECMWF FM 16/12Z
FOR FRIS MRNG FCST VERY SMLR WITH 500 FEATURES. MIDN UPDATE OF THE
GFS FCSTS DEEPR TROF OVR OK BY SAT EVE THAN 00Z RUN.
.STL...NONE
Hazardous weather outlook, Dec 17, 4:00 PM CST, 9 hours 4 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-182200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CST TUE DEC 17 2002
THIS OUTLOOK COVERS CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL
AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
ENTIRE AREA. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL OR DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY NIGHT OVER THE ENTIRE REGION. A FEW THUNDERSTORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS.
WARM AND UNSTABLE AIR IS MOVING INTO THE AREA FROM THE SOUTH. THIS
WARM AIR NEAR THE SURFACE COMBINED WITH STRONG UPPER LEVEL WINDS AND
COLD TEMPERATURES ALOFT WILL PROVIDE AN EVNIRONMENT CAPABLE OF
PRODUCING SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
INFORMATION ABOUT POTENTIAL SEVERE WEATHER TONIGHT THROUGH WEDNESDAY
NIGHT.
CARNEY
In the hours before
Local storm report, Dec 17, 10:21 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 PM CST TUE DEC 17 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM 1W JEFFERSON CITY MO 0.88 INCH HAIL
12/17/02 COLE REPORTED BY COLE COUNTY
SHERIFFS DEPARTMENT.
0930 PM 2W JEFFERSON CITY MO 0.75 INCH HAIL
12/17/02 COLE REPORTED BY SEVERE
WEATHER SPOTTERS.Local storm report, Dec 18, 12:30 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM FORISTELL MO 0.88 INCH HAIL
12/18/02 ST CHARLESLocal storm report, Dec 18, 12:53 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM 12N CUBA MO 1.00 INCH HAIL
12/17/02 CRAWFORD HAIL COVERING GROUND.
REPORTED BY PUBLIC.Thunderstorm Wind, Franklin
- When
- December 18, 1:04 AM CST
- Where
- Franklin County, Beaufort
- Measured
- 55 kt (63 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.417, -91.183
The County Sheriff reported the roof of a house and a barn damaged by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, December 18, 20021 death · 13 injured · F3 · 1 event
- Tornado in Missouri, December 18, 20021 death · 7 injured · $138,000 · F1 · 1 event
- Winter Storm in Arizona, December 18, 20021 death · 5 injured · 2 events
- Tornado in Louisiana, December 18, 2002$1.0 million · F2 · 1 event
- Tornado and Flash Flooding in Arkansas, December 18, 20022 injured · $797,000 · F0 · 10 events
- Tornado in Missouri, December 18, 20021 injured · $500,000 · F1 · 1 event
- Tornado in Missouri, December 18, 20021 injured · $43,000 · F1 · 1 event
- Tornado in Missouri, December 18, 2002$50,000 · F1 · 1 event
- Tornado in Missouri, December 18, 2002$75,000 · F0 · 1 event
- Tornado in Arkansas, December 18, 20022 injured · F1 · 1 event
- Flash Flood in Louisiana, December 18 to 19, 2002$60,000 · 1 event
- Tornado in Missouri, December 18, 2002$2,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324998.